Alert archive / New York / Wind Advisories in 2020

Wind Advisory 6, NWS Albany, NY

March 20, 20207 counties in New York

NWS Albany, NY issued this wind advisory at Mar 20, 2020, 4:05 AM EDT for 7 counties in New York. It took effect at Mar 20, 2020, 2:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2020, 4:05 AM EDT (08:05 UTC)
In effect from
Mar 20, 2020, 2:00 PM EDT
Expired
Mar 20, 2020, 8:35 PM EDT
In force
7 hr
Issued by
NWS Albany, NY

Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Saratoga County, NY, Schenectady County, NY, Warren County, NY

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS71 KALY 200805
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
405 AM EDT Fri Mar 20 2020

NYZ032-033-038>040-048-082-201800-
/O.NEW.KALY.WI.Y.0006.200320T1800Z-200321T0300Z/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Western Schenectady-Northern Fulton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Mariaville, Delanson, Duanesburg, and Caroga Lake
405 AM EDT Fri Mar 20 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45-50 mph 
  expected.

* WHERE...The Mohawk Valley and southern Adirondacks in eastern
  New York

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Gusty winds may blow around unsecured objects. Tree
  limbs may be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Any thunderstorms this afternoon may result
  in isolated damaging wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

CS

$$
3 follow-up statements
921 
WWUS71 KALY 201653
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
1253 PM EDT Fri Mar 20 2020

NYZ041-042-049-050-083-210300-
/O.EXA.KALY.WI.Y.0006.200320T1800Z-200321T0300Z/
Northern Saratoga-Northern Warren-Eastern Schenectady-
Southern Saratoga-Southeast Warren-
Including the cities of Saratoga Lake, Saratoga Springs, 
Bolton Landing, Johnsburg, North Creek, North River, Warrensburg,
Hague, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, 
Mechanicville, Clifton Park, Waterford, Glens Falls, 
and West Glens Falls
1253 PM EDT Fri Mar 20 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 40-50 mph 
  expected.

* WHERE...Warren, Saratoga and Schenectady counties in eastern 
  New York.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Any thunderstorms this afternoon may result
  in isolated damaging wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ032-033-038>040-048-082-210300-
/O.CON.KALY.WI.Y.0006.200320T1800Z-200321T0300Z/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Western Schenectady-Northern Fulton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Mariaville, Delanson, Duanesburg, and Caroga Lake
1253 PM EDT Fri Mar 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 40-50 mph 
  expected.

* WHERE...Western Schenectady, Montgomery, Northern Fulton, 
  Southern Herkimer, Southern Fulton, Northern Herkimer and 
  Hamilton Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Any thunderstorms this afternoon may result
  in isolated damaging wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
861 
WWUS71 KALY 202235
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
635 PM EDT Fri Mar 20 2020

NYZ032-033-038>042-048>050-082-083-210300-
/O.CON.KALY.WI.Y.0006.000000T0000Z-200321T0300Z/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Northern Fulton-
Southeast Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, 
North Creek, North River, Warrensburg, Hague, Mariaville, 
Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, 
Caroga Lake, Glens Falls, and West Glens Falls
635 PM EDT Fri Mar 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 40 to 50 mph
  possible.

* WHERE...Herkimer, Hamilton, Fulton, Montgomery, Schenectady,
  Saratoga and Warren counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
304 
WWUS71 KALY 210035
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
835 PM EDT Fri Mar 20 2020

NYZ032-033-038>042-048>050-082-083-210145-
/O.CAN.KALY.WI.Y.0006.000000T0000Z-200321T0300Z/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Northern Fulton-
Southeast Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, 
North Creek, North River, Warrensburg, Hague, Mariaville, 
Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, 
Caroga Lake, Glens Falls, and West Glens Falls
835 PM EDT Fri Mar 20 2020

...WIND ADVISORY IS CANCELLED...

The threat for winds gusts up to 50 mph has diminished across 
Herkimer, Hamilton, Fulton, Montgomery, Schenectady, Saratoga and
Warren counties so the advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Mar 20, 3:41 AM EDT, 24 minutes earlier.

Area forecast discussion, Mar 20, 3:41 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
341 AM EDT Fri Mar 20 2020

.SYNOPSIS...
Additional periods of rain are likely tonight along a warm
front. Temperatures will become very mild with breezy conditons
on Friday. Showers and a few thunderstorms that could produce
strong winds are possible. Temperatures will become much cooler
for the weekend with mostly sunny and dry conditions.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 2 AM, temperatures staying steady in the 40s as low level
stratus clouds remain in place throughout the region ahead of
an approaching warm front currently positioned in the mid-
Atlantic. Warm air advection ahead of the boundary has pushed
showers into eastern NY and western New England. A pronounced
mid- level shortwave in the Midwest clearly seen on GOES16 water
vapor continues to lead to pressure falls across the Great
Lakes resulting in a deepening surface low. The cyclone's 850hPa
warm front will push into the Northeast by 12 UTC allowing its
impressive 50-60 kt low level jet to become directed into the
forecast area. Moisture transport will be best north and west of
the Capital District, but there is enough confidence to have
chance and likely PoPs through 12 UTC. PWAT values are expected
to rise to 1-1.5 inches or 3-4 standard deviations above normal.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
We will be solidly in the warm sector to start off Friday. It will
not be a clean warm sector, with clouds and showers around. In
particular, there is a signal for another round of showers during
the mid to late morning hours. Temperatures may be kept in check
early with forecast soundings suggesting clouds and a slight
easterly wind component through the morning, but we are expected to
mix out by the early afternoon, with temps reaching the low 60s to
low 70s. It will become quite breezy as well, with 925 mb winds in
the 30-35 kt range available to mix to the surface.

A strong cold front is expected to track through the forecast area
from northwest to southeast roughly 18-24Z. Given the strong wind
field in place, (925 mb winds 30-40 kt, 850 mb winds 50-60 kt,
surface to 500 mb shear 60-80 kt), there is concern for showers and
thunderstorms along this front to bring stronger winds to the
surface. With a strongly forced system such as this, there does
not need to be much instability in place for this to occur. HREF
mean/NAM12 suggest sufficient instability for strong winds to
be a concern, 250-500 J/kg. Surface dewpoints are forecast to be
in the 50s to near 60, which is unusually high for this time of
year given the lack of vegetation, but possible given the
anomalously strong southerly flow. Storm relative helicity
values off the HREF mean of 200-300 (0- 1 km) and 300-400 (0-3
km) would be sufficient for rotating storms if any more robust
updrafts develop. So while strong winds are the main threat, an
isolated tornado cannot be ruled out. SPC has maintained a
marginal risk for severe weather for our CWA Friday. There is
support on several CAMs for a broken line of showers and storms
along the front.

Behind the front Friday evening into Friday night, winds will become
gusty from the west with strong cold advection and pressure rises of
8 mb in 3 hours per the latest NAM. Current expectations are for
gusts to remain just below advisory criteria, but could continue to
see some 30-35 kt gusts through about 06Z. Temperatures both at the
surface and aloft will drop sharply behind the front, with 850 mb
temps falling as low as -5 to -10C by 12Z Saturday, or 20C colder
than 24 hours prior. Lows will fall as low as the upper teens in the
Adirondacks to the mid-30s in the Mid Hudson Valley. Some light lake
enhanced/orographic rain/snow is possible in the western Adirondacks
early in the evening with little to no accumulation expected.

Saturday into Saturday night, a sprawling high centered over the
Great Lakes/Southeast Canada will drain cool air into the region,
with highs Saturday near normal under plentiful sunshine. Lows
Saturday night are expected to be well below normal in the teens to
low 20s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The operational GFS/ECMWF and Canadian models are in excellent
agreement with the position and timing of high pressure moving
east of the Canadian martimes Monday morning while a mid-level
trough approaching from the midwest induces surface cyclogenesis
along the mid-Atlantic coast near Cape Hatteras. A broad area of
warm-air advection will cover the northern mid-Atlantic region
associated with a large area of snow from central Pennslylvania
northward across central and western New York. The models
remain in good agreement Monday and Monday night indicating
that the surface low will track northeast to a position just
southeast of Cape Cod Tuesday morning. This scenario would
result in a large swath of snow overspreading our area Monday
morning and continuing into Monday evening. Some mixing with
rain would be possible at lower elevations but most of the
precipitation would be in the form of snow. If the model
forecasts verified perfectly, temperatures would remain in the
lower to mid 30s for all of the area through the daylight hours
on Monday, however given the inherent uncertainty with a 4 day
forecast we have allowed highs on Monday to get into the upper
30s to near 40 in the Hudson Valley, which would require lighter
precipitation. This would certainly be possible if the low
tracks just a little farther to the east. Highs in the upper 30s
on Monday would allow for some mixing with rain in the Hudson
Valley and possibly even a change-over to rain. The bottom line
is that a winter weather event certainly appears to be possible
Monday into Monday night, and good model agreement is resulting
in more certainty than we often see with a 4-day forecast.
However given the 4 day time range there remains at least some
uncertainty with the exact track of this system and the
resulting details of the forecast.

An active pattern will likely continue through the rest of next
week beyond Monday. After a period of dry weather with near
seasonable temperatures on Tuesday, the next system will
approach on Wednesday, bringing a chance for more precipitation.
At this point, it looks like this next system will have less
cold air to work with than Monday's system, and rain will be
favored over snow, however a southerly storm track could still
conceivably bring some kind of mix.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The region is blanketed by MVFR clouds and this will persist
into Friday morning as a warm front approaches. The warm front
is expected to lift to our north during Friday morning, placing
the area in the warm sector with a cold front on the approach.

Expecting a round of showers overnight mainly after 06z as a
strong low level jet moves in with a period of IFR conditions
is possible. Another round of showers late Friday morning into
the afternoon early afternoon. Finally thunderstorms as the cold
front approaches and sweeps through. Addressed each threat in
TAFs.

Winds will be light ahead of the warm front with flow picking up
and becoming gusty in the warm sector. Southerly flow will shift
more to the southwest as the cold front approaches and to the
west with its passage. Westerly winds will be brisk and gusty.

With light surface flow and a strong low level jet moves have
low level wind shear (LLWS) in TAFs beginning 09/10Z through
much of Friday morning and into the early afternoon at KPOU.

Outlook...

Friday Night: Low Operational Impact. Breezy. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of RA...SN.
Monday Night: Moderate Operational Impact. Chance of RA...SN.
Tuesday: Low Operational Impact. Slight Chance of SHRA...SHSN.

&&

.FIRE WEATHER...
Additional periods of wetting rain are expected tonight into
Friday. Temperatures will become very mild with breezy
conditions Friday, but RH values will remain above 50 percent.
It will become much cooler, dry, and sunny for the weekend,
resulting in some drying. RH values will likely fall below 30
percent both days.

&&

.HYDROLOGY...
A series of disturbances will lead to periods of precipitation
from tonight through Friday. Showers and isolated thunderstorms
are possible along a warm front late tonight. Some brief heavier
downpours are possible with generally 0.10-0.50 inches of rain
expected. In the wake of the warm front there will be favorable
conditions for snow melt over higher elevations in Vermont and
the Adirondacks, along with more periods of rainfall on Friday.
Temperatures are expected to rise well into the 60s with dew
points climbing into the 50s and breezy southerly winds from
10-20 kts. Such conditions should assist in ripening and melting
the pre- existing 5 to 10" snow pack with 1-5 inch snow water
equivalent in place over higher elevations in the southern
Adirondacks and southern Green Mountains.

The combination of snow melt and 0.75 to 1.25 inches of
rainfall tonight through Friday will lead to river rises in the
southern Adirondacks, western Mohawk Valley, and western New
England. Some rivers in the Upper Hudson and Upper Mohawk basins
have the potential to approach minor flood stage by Friday
night or Saturday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...IAA/Thompson/Speciale
SHORT TERM...Thompson
LONG TERM...IAA/MSE
AVIATION...IAA
FIRE WEATHER...Thompson
HYDROLOGY...MSE/Thompson
Hazardous weather outlook, Mar 19, 3:45 PM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
345 PM EDT Thu Mar 19 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
345 PM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk for severe thunderstorms Friday afternoon
and evening. The main threat from any thunderstorms would be
isolated damaging wind gusts.

Occasional rain showers tonight through Friday will combine with
warm temperatures on Friday to result in snow melt from the higher
elevations of the Adirondacks and Green Mountains. Some rivers in
the upper Hudson and upper Mohawk basins may rise close to minor
flood stage by Friday or Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:27 PM EDTSpecial Weather StatementALYHamilton63 min
Mar 20, 2:32 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer58 min
Mar 20, 2:43 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer, Warren62 min
Mar 20, 3:04 PM EDTSpecial Weather StatementALYSchoharie56 min
Mar 20, 3:29 PM EDTSevere Thunderstorm WarningALYHamilton, Saratoga, Warren46 min
Mar 20, 4:16 PM EDTSevere Thunderstorm WarningALYAlbany, Fulton, Montgomery, Saratoga, Schenectady44 min
Mar 20, 4:18 PM EDTSevere Thunderstorm WarningALYAlbany, Fulton, Herkimer, Montgomery, Saratoga, Schenectady42 min
Mar 20, 4:50 PM EDTSpecial Weather StatementALYMontgomery, Saratoga, Schenectady25 min

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.